Alabama, 2013Hail and Damaging Wind in Alabama, July 17, 2013
July 17, 2013 · NWS BMX · 4 events in 2 counties and zones
On Wednesday, July 17, thunderstorms developed during the afternoon in an unstable airmass where CAPE values ranged from 3500-4000 J/kg. Thunderstorm development continued along outflow boundary collisions and resulted in isolated hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Wednesday, July 17, thunderstorms developed during the afternoon in an unstable airmass where CAPE values ranged from 3500-4000 J/kg. Thunderstorm development continued along outflow boundary collisions and resulted in isolated hail and damaging winds. An upper level impulse crossed the area during the late evening and overnight, aiding continued thunderstorm activity which produced small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 17, 2:17 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 17, 2:17 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT WED JUL 17 2013
.DISCUSSION...
THE UPPER RIDGE OVER THE OHIO VALLEY APPEARS TO BE SLOWLY RELAXING
ITS GRIP AND WITH CONVECTION PREVALENT THIS AFTERNOON OVER THE
SOUTHERN APPALACHIANS AND CAROLINAS. THE STORMS OVER GEORGIA DO
NOT APPEAR TO BE MOVING WITH THE MEAN-LAYER FLOW WHICH WOULD BE
TO THE WEST-SOUTHWEST. SINCE THE STORM MOTION IS IN A VERY SLOW
SOUTHERLY DIRECTION...CONFIDENCE IS RATHER LOW ON WHETHER THIS
ACTIVITY WILL MAKE WESTWARD PROGRESS AND AFFECT EAST ALABAMA THIS
EVENING. HAVE GONE WITH 30 POPS FOR THE EVENING HOURS IN CASE
OTHER SHOWERS AND STORMS DEVELOP IN OUR CWA.
RAIN CHANCES WILL BE INCREASING FOR THURSDAY AND INTO THE WEEKEND
AS THE RIDGE ERODES AND BECOMES REPLACED BY A BROAD UPPER-LEVEL
TROUGH. THE COOLER MID-LEVEL TEMPS WITH THIS PATTERN SHOULD LEAD
TO SCATTERED OR EVEN WIDESPREAD SHOWERS AND THUNDERSTORMS EACH AND
EVERY DAY THROUGH THE END OF THE FORECAST PERIOD. HIGH TEMPS ARE
EXPECTED TO BE SLIGHTLY BELOW NORMAL WITH ENHANCED CLOUD COVER AND
ABUNDANT GROUND MOISTURE IN PLACE.
87/GRANTHAM
&&
.AVIATION...
18Z TAF DISCUSSION.
NOT TOO MUCH CHANGE FROM PREVIOUS TAF PACKAGE. STILL HAVE THE
POSSIBILITY OF LATE AFTERNOON AND EARLY EVENING SCATTERED TSRA
ACTIVITY WITH HEATING AND AN UPPER SHORTWAVE MOVING IN FROM THE
NE TO SW ACROSS AL. SOME GUSTY WINDS ARE NOT OUT OF THE QUESTION
WITH CURRENT INSTABILITY BUT PIN POINTING EXACT AREAS WITH
CONVECTION ARE STILL PROBLEMATIC. SO WILL CONTINUE WITH VCTS FOR
NOW...OTHERWISE VFR.
08/MK
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 71 91 71 87 71 / 30 50 30 50 30
ANNISTON 71 91 72 88 71 / 30 50 30 50 30
BIRMINGHAM 73 91 73 90 73 / 30 50 30 50 30
TUSCALOOSA 73 93 73 91 73 / 30 40 30 50 30
CALERA 73 90 73 90 71 / 30 50 30 50 30
AUBURN 72 89 71 87 71 / 30 50 30 50 30
MONTGOMERY 73 93 73 90 72 / 30 50 30 50 30
TROY 71 91 71 89 71 / 30 50 30 50 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
87/08
Hazardous weather outlook, Jul 17, 2:20 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT WED JUL 17 2013
ALZ011>015-017>050-182100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
320 PM CDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS WITH ISOLATED DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE ACROSS THE NORTHEASTERN TWO THIRDS OF CENTRAL
ALABAMA THIS AFTERNOON THROUGH MIDNIGHT ALONG AND EAST AND NORTH OF
A HALEYVILLE TO TUSCALOOSA...TO MONTGOMERY TO HURTSBORO LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08/MK
In the hours before
Special weather statement, Jul 17, 3:38 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT WED JUL 17 2013
ALZ018-172230-
ETOWAH AL-
438 PM CDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ETOWAH COUNTY UNTIL 530
PM CDT...
AT 436 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REECE CITY...OR 8 MILES SOUTHEAST OF BOAZ...MOVING
SOUTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
REECE CITY...
NOCCALULA FALLS...
ATTALLA...
ROCKLEDGE...
RIDGEVILLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3411 8599 3391 8610 3398 8619 3399 8619
3399 8621 3405 8629 3416 8608
TIME...MOT...LOC 2138Z 032DEG 12KT 3411 8608
77/GLEASONSpecial weather statement, Jul 17, 4:11 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT WED JUL 17 2013
ALZ018-026-172245-
ETOWAH AL-ST. CLAIR AL-
511 PM CDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR AND
SOUTHERN ETOWAH COUNTIES UNTIL 545 PM CDT...
AT 509 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STEELE...OR 5 MILES SOUTHWEST OF RAINBOW CITY...
MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
STEELE...
ALABAMA INTERNATIONAL DRAGWAY...
NEELY HENRY DAM...
WHITNEY JUNCTION...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3393 8603 3385 8603 3384 8607 3383 8605
3380 8607 3378 8605 3377 8605 3376 8606
3376 8608 3386 8633 3397 8613
TIME...MOT...LOC 2211Z 035DEG 6KT 3391 8612
77/GLEASONLocal storm report, Jul 17, 4:30 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG RAINBOW CITY 33.95N 86.04W
07/17/2013 ETOWAH AL BROADCAST MEDIA
ONE TREE SNAPPED OFF IN RAINBOW CITY. WINDS ESTIMATED
AROUND 40 MPH.
&&
LINHARESLocal storm report, Jul 17, 4:31 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL RAINBOW CITY 33.95N 86.04W
07/17/2013 E0.50 INCH ETOWAH AL BROADCAST MEDIA
DIME SIZE HAIL NEAR RAINBOW CITY.
&&
LINHARESLocal storm report, Jul 17, 4:32 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL ATTALLA 34.02N 86.09W
07/17/2013 E0.50 INCH ETOWAH AL BROADCAST MEDIA
MARBLE HAIL IN THE DUCK SPRINGS COMMUNITY.
&&
LINHARESSpecial weather statement, Jul 17, 4:34 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT WED JUL 17 2013
ALZ018-019-026-027-172315-
CALHOUN AL-ETOWAH AL-ST. CLAIR AL-TALLADEGA AL-
534 PM CDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN TALLADEGA...
NORTHERN ST. CLAIR...SOUTHERN ETOWAH AND WESTERN CALHOUN COUNTIES
UNTIL 615 PM CDT...
AT 534 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHVILLE TO JACKSONVILLE
STATE UNIVERSITY...AND MOVING SOUTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
JACKSONVILLE...
SAKS...
ODENVILLE...
WEST END-COBB TOWN...
COBB TOWN...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3402 8618 3389 8572 3359 8585 3366 8647
TIME...MOT...LOC 2234Z 030DEG 11KT 3382 8623 3387 8579
75
Thunderstorm Wind, St. Clair
- When
- July 17, 4:53 PM CST
- Where
- St. Clair County, 4.15 mi SSW of Ashville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.780, -86.290
Several trees were uprooted near the junction of Highway 231 and Shoal Creek Road.
Hail, St. Clair
- When
- July 17, 4:54 PM CST
- Where
- St. Clair County, 2.82 mi SSW of Ashville
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.790, -86.260
Hail, St. Clair
- When
- July 17, 4:55 PM CST
- Where
- St. Clair County, 0.57 mi W of Ashville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.830, -86.260
Hail, Hale
- When
- July 17, 10:20 PM CST
- Where
- Hale County, 3.65 mi NNE of Greensboro Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.730, -87.650
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471874, 471875, 471873, 471876.